Alert archive / Iowa / Tornado Warnings in 2023

Tornado Warning 62, NWS Quad Cities, IA

September 22, 2023Benton County, Linn County, Iowa

NWS Quad Cities, IA issued this tornado warning at Sep 22, 2023, 6:30 PM CDT for Benton County, Linn County, Iowa. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 22, 2023, 6:30 PM CDT (23:30 UTC)
Expired
Sep 22, 2023, 7:15 PM CDT
In force
45 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Benton County, IA, Linn County, IA

The radar

The Quad Cities radar (KDVN), 112 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.5 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2023-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2023-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
608 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

706 
WFUS53 KDVN 222330
TORDVN
IAC011-113-230015-
/O.NEW.KDVN.TO.W.0062.230922T2330Z-230923T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Quad Cities IA/IL
630 PM CDT Fri Sep 22 2023

The National Weather Service in the Quad Cities has issued a

* Tornado Warning for...
  East central Benton County in east central Iowa...
  Northwestern Linn County in east central Iowa...

* Until 715 PM CDT.
    
* At 630 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Palo, or 10 miles northwest of Cedar Rapids,
  moving northeast at 15 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Cedar Rapids, Hiawatha, Robins, Palo, Shellsburg, Toddville, and 
  Pleasant Creek State Recreation Area around 635 PM CDT.
  Lafayette around 640 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

This storm has a history of producing tornadoes.  For your safety,
seek shelter now!

&&

LAT...LON 4200 9187 4210 9189 4222 9164 4206 9162
TIME...MOT...LOC 2330Z 239DEG 15KT 4206 9184 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

McClure
5 follow-up statements
304 
WWUS53 KDVN 222332
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
632 PM CDT Fri Sep 22 2023

IAC011-113-230015-
/O.CON.KDVN.TO.W.0062.000000T0000Z-230923T0015Z/
Benton IA-Linn IA-
632 PM CDT Fri Sep 22 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR EAST
CENTRAL BENTON AND NORTHWESTERN LINN COUNTIES...
        
At 632 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Palo, or 10 miles northwest of Cedar Rapids, moving
northeast at 15 mph.

HAZARD...Tornado.

SOURCE...Weather spotters reported a funnel cloud west of Palo.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Cedar Rapids, Hiawatha, Robins, Palo, Toddville, and Pleasant 
  Creek State Recreation Area around 635 PM CDT.
  Lafayette around 640 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

This storm has a history of producing tornadoes.  Seek shelter now!

&&

LAT...LON 4200 9187 4210 9189 4222 9164 4206 9162
TIME...MOT...LOC 2332Z 239DEG 15KT 4206 9183 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

McClure
633 
WWUS53 KDVN 222344
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
644 PM CDT Fri Sep 22 2023

IAC011-113-230015-
/O.CON.KDVN.TO.W.0062.000000T0000Z-230923T0015Z/
Benton IA-Linn IA-
644 PM CDT Fri Sep 22 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR EAST
CENTRAL BENTON AND NORTHWESTERN LINN COUNTIES...
    
At 643 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Palo, or 9 miles northwest of Cedar Rapids, moving
northeast at 15 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Hiawatha, Robins, Toddville, and Lafayette around 650 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

This storm has a history of producing a tornado.  Seek shelter now!

&&

LAT...LON 4200 9187 4210 9189 4222 9164 4206 9162
TIME...MOT...LOC 2343Z 239DEG 14KT 4208 9179 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

McClure
173 
WWUS53 KDVN 222346
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
646 PM CDT Fri Sep 22 2023

IAC011-222356-
/O.CAN.KDVN.TO.W.0062.000000T0000Z-230923T0015Z/
Benton IA-
646 PM CDT Fri Sep 22 2023

...THE TORNADO WARNING FOR EAST CENTRAL BENTON COUNTY IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

LAT...LON 4201 9183 4213 9183 4222 9164 4206 9162
TIME...MOT...LOC 2346Z 239DEG 15KT 4209 9177 

$$

IAC113-230015-
/O.CON.KDVN.TO.W.0062.000000T0000Z-230923T0015Z/
Linn IA-
646 PM CDT Fri Sep 22 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR
NORTHWESTERN LINN COUNTY...
    
At 646 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Palo, or 9 miles northwest of Cedar Rapids, moving
northeast at 15 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Hiawatha, Robins, Toddville, and Lafayette around 650 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

This storm has a history of producing tornadoes.  Seek shelter now!

&&

LAT...LON 4201 9183 4213 9183 4222 9164 4206 9162
TIME...MOT...LOC 2346Z 239DEG 15KT 4209 9177 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

McClure
504 
WWUS53 KDVN 222358
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
658 PM CDT Fri Sep 22 2023

IAC113-230015-
/O.CON.KDVN.TO.W.0062.000000T0000Z-230923T0015Z/
Linn IA-
658 PM CDT Fri Sep 22 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR
NORTHWESTERN LINN COUNTY...
    
At 657 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Toddville, or 10 miles north of Cedar Rapids, moving
northeast at 20 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Robins and Lafayette around 705 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4201 9183 4213 9183 4222 9164 4206 9162
TIME...MOT...LOC 2357Z 237DEG 18KT 4210 9174 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

McClure
115 
WWUS53 KDVN 230013
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
713 PM CDT Fri Sep 22 2023

IAC113-230022-
/O.EXP.KDVN.TO.W.0062.000000T0000Z-230923T0015Z/
Linn IA-
713 PM CDT Fri Sep 22 2023

...THE TORNADO WARNING FOR NORTHWESTERN LINN COUNTY WILL EXPIRE AT
715 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.  However, small 
hail and torrential rain are still likely with this thunderstorm.

LAT...LON 4201 9183 4213 9183 4222 9164 4206 9162
TIME...MOT...LOC 0012Z 238DEG 14KT 4212 9169 

$$

McClure

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Sep 22, 3:00 PM CDT, 3 hours 30 minutes earlier.

Area forecast discussion, Sep 22, 3:00 PM CDT, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
300 PM CDT Fri Sep 22 2023

.SHORT TERM...(This evening through Saturday)
Issued at 259 PM CDT Fri Sep 22 2023

Key Messages:

1. Showers and storms tonight, especially across portions of E Iowa
   and NW Illinois.

2. Localized heavy rain and flash flood threat.

3. Low potential for near surface based storm threat late afternoon
   through early evening mainly across portions of E Iowa.

A surface warm front is positioned across SE Iowa and WC Illinois
early this afternoon. Along and to the south very warm conditions
are present with temperatures in the range of 80 to 85 beneath
ample sunshine. To the north, bouts of showers and some storms and
considerable cloudiness with patchy drizzle in the warm advection,
which has limited highs to the upper 60s and 70s. A Mesoscale
Convective Vortex (MCV) was lifting across western Iowa early this
afternoon. This is expected to lift northeastward through tonight.
Vorticity advection and isentropic ascent should continue to foster
showers and storms especially across portions of our northern and
western service area, most numerous potentially across portions of
NE/EC Iowa. Observed and forecast soundings support an environment
conducive for heavy rain with warm cloud depths above 10kft agl,
max PWATs around 1.5 inches (90th percentile of climatology) and
rather tall, thin elevated CAPE profiles (at or below 1000 j/kg).
We've seen in recent days in parts of the Midwest this similar
environment has produced pockets of locally heavy to very heavy rain
3+ inches and a corresponding localized flash flood threat, and
this looks to again be the primary concern in the short term.
The 12z HREF Localized Probability Matched Mean (LPMM) for 24 hours
ending 12z Saturday, supports this pattern recognition of heavy rain
potential depicting an area of 3+ inch rainfall across portions of
northeast Iowa. This has been a trend for the past couple of runs, and
supports the notion of the signal for at least localized heavy to
very heavy rain. Fortunately, we can use the rain and flash flood
guidance (FFG) is fairly high at around 3-3.5 inches in 3 hours.
A strengthening low level jet should keep convective elements moving
sufficiently, with motions generally around 20 kts. This should aid
in keeping any flash flooding fairly localized, and so monitoring
rainfall rates with these efficient warm rain processes and the
potential for repeated activity with a southwesterly low level jet
will be important.

Low level instability will further increase in the warm sector south
of the front this afternoon. This could be in close enough proximity
to yield at least some low potential for a near surface based storm
with mainly strong gusty winds across portions of northeast Iowa.
A low potential for a brief tornado could also evolve for a few
hours late afternoon into very early evening, with further increase
of 0-3km CAPE supportive of the potential for more robust updrafts
in the presence of backed low level surface wind enhancing 0-3km SRH.

The precipitation looks to diminish overnight with the passage of
the MCV to our north. Isentropic ascent will be persistent into
Saturday, but weaker and without much focus it would appear as
though any precipitation would be fairly isolated if at all during
this timeframe late tonight through much of the day on Saturday.

There is a signal in a few of the CAMs on possibility of some
convection sustenance and/or development late Saturday afternoon
into portions of E Iowa likely attributed to potential outflow and also
a weak lead wave ejecting out. This is fairly low confidence, but
something to monitor as the instability gradient may be nearby and
deep layer shear (25-30 kts 0-6km) potentially sufficient for stronger
storms.

.LONG TERM...(Saturday night through Friday)
Issued at 259 PM CDT Fri Sep 22 2023

Key Messages:

1. Showers and storms Saturday night, with a few strong to isolated
   severe storms possible Saturday evening into portions of E Iowa
   and NE Missouri.

2. Slow moving system may keep some chance for precipitation
   around longer next week than currently have forecasted.

Discussion:

The primary focus will be with an approaching front and accompanying
showers and storms Saturday evening into early Sunday. The
preponderance of the guidance suite is supportive of a weakening in
the forcing, instability and shear in time after dark Saturday night
into Sunday. Thus, confidence is low on severe weather and the
Marginal risk or level 1 out of 5 for portions of eastern Iowa and
northeast Missouri seems reasonable, in the event that this waning
process slows to whereby a risk for isolated severe storms could occur
from Cedar Rapids to Keokuk, Iowa on westward. Think winds are the
primary concern.

The main upper level low, which has been slow moving already, is
likely to slow down even further with aid of the newly formed
Tropical Storm Ophelia off the SE coast, as it moves up the
eastern seaboard and blocks the eastward progression of the low.
This will in turn slow the front and keep precipitation chances
lingering through Sunday. These precipitation chances could extend
beyond through the middle of next week at least, as the temporary
blocking by Ophelia could keep the upper low stagnant across the
Midwest for several days and possibly through midweek.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1254 PM CDT Fri Sep 22 2023

A moist and chaotic weather pattern will continue to bring
variably low ceilings and bouts of heavy rain showers and a few
thunderstorms through tonight. While one band of heavy showers
will moving north out of the area through 19Z along Highway 20,
additional showers/storms could form this afternoon, and
especially this evening, as a wave of energy arrives from
Missouri. This next round could produce storms through tonight,
and while strong winds are not expected, they could produce low
visibility in heavy rain, and minimum conditions at times.

Right now, there's enough confidence to a temporary thunderstorm
to most locations this evening, then revert back to a MVFR rain.
Otherwise, an improvement to a breezy VFR is expected for mid
morning Saturday as a warm front lifts north of the area.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SHORT TERM...McClure
LONG TERM...McClure
AVIATION...Ervin
Hazardous weather outlook, Sep 22, 12:02 PM CDT, 6 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
1202 PM CDT Fri Sep 22 2023

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-231715-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
1202 PM CDT Fri Sep 22 2023

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Showers and thunderstorms will be found across portions of
eastern Iowa and northwest Illinois. Locally heavy rainfall and
isolated flash flooding is possible.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

An active pattern continues through the weekend, with occasional
chances of thunderstorms. The greatest chances of storms will be
Saturday night into Sunday, with a few strong to isolated severe
storms possible during that time over eastern Iowa and northeast
Missouri.

.SPOTTER INFORMATION STATEMENT...

Any rainfall reports over 1 inch would be appreciated.

GENERAL STORM MOTION OF THE DAY:

Moving toward the northeast around 20 mph.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 5:44 PM CDTTornado Warning Tornado observedDVNBenton, Linn46 min

Nearby

Tornado Warnings in Iowa, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.